California, 2018

Flash Flood and Flood in California, April 5 to 7, 2018

April 5 to 7, 2018 · NWS EKA · 6 events in 3 counties and zones

A strong upper-level storm system impacted the Pacific Northwest during the first week of April. This storm system, combined with moist westerly flow encountering the coastal mountains, resulted in heavy rainfall over Northwest California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A strong upper-level storm system impacted the Pacific Northwest during the first week of April. This storm system, combined with moist westerly flow encountering the coastal mountains, resulted in heavy rainfall over Northwest California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Apr 5, 3:52 AM PST, 9 hours 8 minutes earlier.

Area forecast discussion, Apr 5, 3:52 AM PST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
452 AM PDT Thu Apr 5 2018

.SYNOPSIS...Rain starting this morning. Moderate to heavy rain
will continue through Saturday. Heaviest precipitation will occur
Friday into Friday night. This will lead to rapid rises in area
rivers into Saturday. Dry weather Sunday into Monday, before wet
weather returns on Tuesday.

&&

.DISCUSSION...Hope you enjoyed the stretch of dry weather this
past week. Wet weather is on our doorstep. Early morning radar
imagery shows that precipitation is about 50 miles offshore from
Humboldt Coast. Do expect the precipitation to start this morning.
Precipitation will become moderate to heavy at times this
afternoon, as an organized rain band make landfall along the
coast of Humboldt and Del Norte counties. The organized rain band
will then sink south this evening, giving Mendocino County
moderate to heavy precipitation overnight.

On Friday, this organized precipitation band will shift north, and
all of NW California will see moderate to heavy rain continuing.
Precipitation are not expected to taper off until Saturday morning
when the weather front pushes inland. After the frontal passage
early Saturday, most areas will see lingering showers through
Saturday night due to persistent westerly onshore flow. Do expect
around 2 to 5 inches of storm total rainfall from today through
Saturday night. Windward facing slopes will see higher rainfall
amounts.

Forecast confidence is increasing for this rain event. Ensemble
models are still showing around 800 to 1000 units of Integrated
Water Vapor Transport, which suggest this atmospheric river event
to be moderate to strong. ECMWF is more aggressive in bringing the
heavier precipitation to NW California.

Do expect rapid rises in rivers Friday into Saturday. River
Forecast Center indicates that Eel River Fernbridge may see water
levels going above monitor stage on Saturday. The latest river
stage forecasts have been trending higher. However, most rivers
are still expected to remain below monitor stage for the duration
of the event. River Forecast Center will be issuing their updated
forecasts during the day today, so stay tuned to the latest
forecast package this afternoon.

Dry weather will return Sunday into Monday. After that, looks like
we are back to the wet pattern. /RCL

&&

.AVIATION...VFR conditions to start the day will head downhill as a
cold front approaches from offshore. Rain will expand across
northwest California with lowering ceilings, eventually dropping
into the MVFR range later this afternoon and this evening. Southerly
winds will increase with some gusts over 20 knots possible
especially near the coast and across exposed higher terrain. /AAD

&&

.MARINE...
Fairly light southerly winds across the coastal waters early this
morning will increase today ahead of an approaching cold front. This
front will dissipate before a much stronger storm system tracks
northward well offshore of the Pacific Northwest Friday and Friday
night. Southerly winds will ease a bit tonight between these
systems, but remain around low-end small craft advisory levels for
the outer waters. Elected to extend the small craft advisory through
Friday night, and conditions will likely not improve substantially
until high pressure builds back in on Sunday. Gale force gusts will
be possible at times, especially Friday night into Saturday morning
over the waters off Point St. George. Short-period seas will respond
to these southerly winds, and combine with a building westerly swell
Friday night into Saturday to produce combined seas of 12 to 16
feet. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 AM PDT Saturday for PZZ470.

     Small Craft Advisory from 9 AM this morning to 3 AM PDT Saturday
     for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 5, 2:13 AM PST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
313 AM PDT Thu Apr 5 2018

CAZ101-103-107>113-061015-
Coastal Del Norte-Northern Humboldt Coast-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
313 AM PDT Thu Apr 5 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Precipitation will move into the area this morning, and become
moderate to heavy at times this afternoon into tonight. Gusty south
winds will impact the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur Friday into Friday night. Small stream
flooding is possible. Mainstem rivers are expected to see rapid
rises. Gusty south winds will impact the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-061015-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
313 AM PDT Thu Apr 5 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Precipitation will move into the area this morning, and become
moderate to heavy at times this afternoon into tonight. Gusty south
winds will impact the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Moderate to heavy rain will persist through Saturday. Heaviest
precipitation will occur Friday into Friday night. Small stream
flooding is possible. Mainstem rivers are expected to see rapid
rises.

Gusty south winds to up to 60 mph are possible Friday night over the
highest ridges of Humboldt and Del Norte counties.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Eureka (Bunker Hill) radar (KBHX), 16 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Humboldt

When
April 5, 1:00 PM PST to April 6, 6:17 AM PST
Where
Humboldt County, Loleta
Injuries
0 direct, 1 indirect
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.630, -124.220

Heavy rain caused a sink hole to form, which partially swallowed a car resulting in one injury.

Heavy Rain, Humboldt

When
April 5, 1:00 PM PST to April 7, 7:30 AM PST
Where
Humboldt County, (O87)shelter Cove Ar
Reported by
Utility Company
Coordinates
40.030, -124.070

Measured storm total rainfall of 8 inches.

Heavy Rain, Mendocino

When
April 5, 3:00 PM PST to April 6, 12:56 PM PST
Where
Mendocino County, 2.25 mi WNW of Philo
Reported by
Law Enforcement
Coordinates
39.080, -123.470

Estimated 2.5 inches of rain. Report of water over roadway with numerous vehicles hydroplaning.

Heavy Rain, Mendocino

When
April 5, 3:00 PM PST to April 6, 12:06 PM PST
Where
Mendocino County, 1.48 mi SSE of Arnold
Reported by
Law Enforcement
Coordinates
39.500, -123.370

Estimated 2.5 inches of rain. Two to three inches of water over roadway leading to vehicular hydroplaning.

Flood, Mendocino

When
April 5, 3:00 PM PST to April 6, 1:50 PM PST
Where
Mendocino County, 1.75 mi SE of Albion to 2.19 mi SSE of Albion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.200, -123.750

State Route 128 at State Route 1 was closed due to flooding.

Flash Flood, Del Norte

When
April 6, 4:25 PM PST
Where
Del Norte County, 119.21 mi S of Klamath Glen to 119.4 mi S of Klamath Glen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.800, -123.820

Rock and mudslides reported by law enforcement. Estimated storm total rainfall was 4 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748150, 748155, 748144, 748147, 748152, 748141.